Puerto Rico, 2006

Flash Flood in Puerto Rico, April 1, 2006

April 1, 2006 · NWS SJU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 1, 4:10 PM AST, 55 minutes earlier.

Area forecast discussion, Apr 1, 4:10 PM AST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
410 PM AST SAT APR 1 2006

.DISCUSSION...SATELLITE IMAGERY CONTINUE TO SHOW A BIG AREA OF
CLOUDINESS ASSOCIATED TO THE SLOWLY MOVING BOUNDARY LOCATED JUST
OFF THE NORTH COAST OF PUERTO RICO. SATELLITE DERIVED WINDS AT
225-100MB INDICATED SPEEDS OF AROUND 80 KNOTS JUST EAST OF PUERTO
RICO AND OVER PUERTO RICO. SIMILAR SPEEDS AT THOSE LEVELS WERE
INDICATED IN THE 12Z SOUNDING AND GFS MODEL GUIDANCE ALSO
INDICATES IT. UNDER THIS SCENARIO...I EXPECT THAT THE SHOWERS AND
THUNDERSTORMS THAT DEVELOP IN THE AFTERNOON CONTINUE INTO THE LATE
EVENING HOURS ENHANCED BY THE STRONG UPPER LEVEL JET.

BASED ON RADAR PICTURES IT SEEMS LIKE A MESO LOW IS TRYING TO
DEVELOP NORTH OF PUERTO RICO. THIS IS THEN EXPECTED TO MOVE TOWARD
THE NORTHEAST TONIGHT AND SUNDAY.

IN SUMMARY EXPECT THE RAIN TO CONTINUE DURING THE EVENING.

&&

.MARINE...THE PERSISTENCE OF ACTIVE WEATHER ACROSS THE ATLANTIC
WATERS PROMPTED THE ISSUANCE OF A MARINE WEATHER STATEMENT FOR THE
MARINE COMMUNITY WITH INTERESTS THESE WATERS.

&&

.AVIATION...THERE WILL BE PERIODS OF HEAVY RAIN OVER THE SAN JUAN
METROPOLITAN AREA WHICH MAY LINGER INTO THE EVENING HOURS
PRODUCING LOW CEILINGS AND VISIBILITIES AT THE SAN JUAN
INTERNATIONAL AIRPORT.

&&

.HYDROLOGY...THE RAIN OF THE PREVIOUS DAYS HAVE SATURATED THE
GROUND AND THE RAINFALL OF THIS AFTERNOON HAS RESULTED IN URBAN
FLOODING ACROSS SEVERAL SECTORS IN THE METROPOLITAN AREA AND A
FLASH FLOOD WARNING HAD TO BE ALSO ISSUED. THERE WERE SEVERAL
REPORTS OF STREETS AND CONSIDERABLE URBAN FLOODING ACROSS SECTORS
OF THE SAN JUAN METROPOLITAN AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  83  74  83 /  50  40  30  30
STT  76  82  76  82 /  40  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 10 PM AST THIS EVENING FOR PRZ001-PRZ004-
     PRZ005-PRZ006-PRZ008-PRZ009-PRZ010.

VI...NONE.
&&

11
Hazardous weather outlook, Apr 1, 6:10 AM AST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST SAT APR 1 2006

PRZ001>013-AMZ710>750-021000-
610 AM AST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AN OLD COLD FRONT BOUNDARY STAGNATES JUST
NORTHWEST OF PUERTO RICO TODAY AND WILL CONTINUE TO ENHANCE SHOWER
AND THUNDERSTORM ACTIVITY THROUGH TONIGHT. IT IS EXPECTED THAT SOME
OF THE SHOWERS AND THUNDERSTORMS WILL HAVE HEAVY RAIN WHICH WILL
LEAD TO URBAN AND SMALL STREAM FLOODING IN SOME AREAS. FLASH
FLOODING IS ALSO POSSIBLE ON SOME LOCAL RIVERS AGAIN TODAY AND
TONIGHT.

LONG PERIOD NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE LOCAL
ATLANTIC COASTAL WATERS AND PASSAGES INTO THE CARIBBEAN. SMALL CRAFT
ADVISORIES REMAIN IN EFFECT FOR THE ATLANTIC WATERS. A HIGH SURF
ADVISORY IS ALSO IN EFFECT FOR THE NORTH COAST OF PUERTO RICO UNTIL
11 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...MOISTURE IS EXPECTED TO CROSS THE AREA ON
SUNDAY BRINGING ANOTHER ROUND OF SMALL STREAM AND URBAN FLOODING AND
THE POSSIBILITY OF LOCAL FLASH FLOODING. ALTHOUGH DRIER AIR
INTERVENES MONDAY THROUGH WEDNESDAY...AN INCREASE IN SHOWER ACTIVITY
IS EXPECTED ON THURSDAY AND FRIDAY THAT COULD BRING URBAN AND SMALL
STREAM FLOODING TO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VIZ001-002-AMZ710>730-021000-
610 AM AST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...AN OLD FRONTAL BOUNDARY EXTENDS FROM THE MONA
CHANNEL NORTHEAST INTO THE ATLANTIC WHICH WILL CONTINUE TO
ENHANCE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH TONIGHT.

LONG PERIOD NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE LOCAL
ATLANTIC COASTAL WATERS AND PASSAGES INTO THE CARIBBEAN. SMALL CRAFT
ADVISORIES REMAIN IN EFFECT FOR THE ATLANTIC WATERS. A HIGH SURF
ADVISORY IS ALSO IN EFFECT FOR THE NORTH COASTS OF THE NORTHERN U.S.
VIRGIN ISLANDS UNTIL 11 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...THE FRONTAL BOUNDARY AND THE MOISTURE
ACCOMPANYING IT IS EXPECTED TO PASS OVER THE AREA SUNDAY CAUSING
GUTS TO SWELL DURING LOCALLY HEAVY RAIN. OTHERWISE LOCALLY HEAVY
SHOWERS SHOULD NOT PRODUCE MORE THAN MINOR PONDING IN ROADWAYS AND
LOW LYING AREAS MONDAY AND WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Northeast

When
April 1, 5:05 PM AST to 9:30 PM AST
Where
Northeast County, Loiza
Reported by
EMERGENCY MANAGER
Coordinates
18.417, -65.900

Flooded streets and homes were reported in Loiza.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504234.